News

Eating Black Licorice Isn't Just Gross, It Can Also Land You in the Hospital

When it comes to Halloween candy, black licorice falls somewhere between Necco Wafers and sticky spare change in the ranking of worst things to end up in your trick-or-treating haul. That's not a dig at the handful of people who happen to enjoy the stuff, but it's just generally accepted as disgusting. And now, there's even more reason to steer clear, because evidently there's a very serious health risk associated with eating too much of it. In other words, it is very possible to overdose on black licorice.

A Halloween-themed PSA from the Food and Drug Administration (FDA) warns that people should steer clear of eating too much black licorice because it contains a certain compound that will make you very ill if you ingest too much of it too quickly. The compound in question, glycyrrhizin, is a sweetener found naturally in the licorice root, but it can cause your body's potassium levels to fall and set off a series of issues. Specifically, it can cause you to experience an abnormal heartbeat, high blood pressure, lethargy, swelling, or congestive heart failure 

According to the agency, If you’re 40 or older, eating two ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia. It also warns that the stuff can interact with some medications, herbs, and dietary supplements, and that you should seek medical attention or consult a doctor if you "experience any problems" after eating licorice. 

So, take note Good & Plenty lovers, and maybe dial back the binging this year.

Sign up here for our daily Thrillist email and subscribe here for our YouTube channel to get your fix of the best in food/drink/fun.

Joe McGauley is a senior writer for Thrillist. Follow him @jwmcgauley.